Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 99, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2015, 4:12 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2015, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 2, 2015, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:17 PM EDT | HAIL 0.75 | 2 Sw Heath Springs, SC | REPORTED DIME TO PENNY SIZE HAIL ALONG COPELAND ROAD JUST SOUTH OF HEATH SPRINGS. |
| Jul 2, 4:20 PM EDT | TSTM WND DMG | Kershaw, SC | TREES DOWN NEAR THE TOWN OF KERSHAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS52 KCAE 022012
SVRCAE
SCC025-055-057-022100-
/O.NEW.KCAE.SV.W.0099.150702T2012Z-150702T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU JUL 2 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 500 PM EDT
* AT 411 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER HEATH SPRINGS...OR 12 MILES
SOUTHEAST OF LANCASTER...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
KERSHAW...ELGIN...HEATH SPRINGS AND BETHUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3430 8039 3429 8040 3429 8043 3448 8080
3467 8072 3459 8019
TIME...MOT...LOC 2011Z 281DEG 26KT 3458 8066
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:12 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 2, 4:12 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 412 PM EDT THU JUL 2 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... CONVERGENCE INTO A WEAK SURFACE TROUGH IS HELPING TO PRODUCE A LINE OF THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE ALREADY PRODUCED WIND DAMAGE ACROSS THE UPSTATE AND INTO NEWBERRY COUNTY. THE THREAT OF SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MIDLANDS AND CSRA UNTIL 9 PM. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...BUT SOME HAIL UP TO ONE INCH IS ALSO POSSIBLE. THE MODELS SHOW INCREASING SHEAR AHEAD OF AN H85 JET. THE NAM IS MOST PRONOUNCED WITH THIS FEATURE WITH H85 WINDS INCREASING TO 40 KNOTS TONIGHT. AS MENTIONED ABOVE...STRONG PULSE STORMS AND BOW ECHOES ARE POSSIBLE AHEAD OF THE JET. THE SPC WRF AND HRRR SUGGEST A WELL ORGANIZED AREA OF STORMS WITH BOW TYPE FEATURES LATE THIS AFTERNOON AND EVENING. PRECIPITABLE WATER INCREASING TO JUST OVER 2 INCHES INDICATES EXCESSIVE RAIN IS POSSIBLE. CURRENT RADAR ANALYSIS AND OBSERVATIONS INDICATE HEAVY DOWNPOURS WITH AMOUNTS FROM 1 TO 2 INCHES LOCALLY. CLOUDINESS AND MIXING SHOULD HELP HOLD UP TEMPERATURES TONIGHT. USED THE WARMER TEMPERATURE GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION. WEAK LEE SIDE SURFACE TROUGH WILL REMAIN OVER THE CENTRAL CAROLINAS FRIDAY. A FRONTAL BOUNDARY TO OUR NORTH APPEARS WILL SLOWLY SLIP SOUTH TO NEAR OUR NORTHERN FORECAST AREA SAT. MODELS MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.8 TO 2 INCHES FRIDAY...AND 1.6 TO 1.8 INCHES SAT/SUN. CHANCE TO GOOD CHANCE POPS SEEM REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES. LATEST VISIBLE SATELLITE IMAGES INDICATES AREA OF SMOKE THAT WAS OVER OUR REGION YESTERDAY HAS PUSHED WELL EAST OF OUR FORECAST AREA...MAINLY OFFSHORE THE MID ATLANTIC COAST. SATELLITE...METARS AND PIREPS DO NOT APPEAR TO INDICATE ANY SIGNIFICANT SMOKE OR HAZE IMMEDIATELY UPSTREAM...BUT THERE IS A LARGE AREA OVER CENTRAL CANADA SOUTH INTO THE NORTHERN PLAINS AND UPPER MIDWEST. WITH AN UPPER TROUGH OVER THE E CONUS...THERE IS SOME CONCERN THAT ADDITIONAL SMOKE COULD DRIFT INTO OUR REGION. HOWEVER...LATEST MODELS INDICATE SHORT WAVE ENERGY WILL SHIFT FROM NORTHERN PLAINS SE INTO THE MIDWEST BY SAT/SUN...WITH TROUGH AXIS STAYING JUST TO OUR N AND NW WHICH APPEARS TO SHIFT THE UPPER FLOW OVER OUR REGION TO MORE WSW OR SW. THIS WOULD SUGGEST SMOKE STAYING TO OUR NORTH...BUT THERE IS UNCERTAINTY ON THAT. BUT FOR NOW...NOT ENOUGH CONFIDENCE TO INCLUDE HAZE MENTION FOR FRI OR SAT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BY SUNDAY...MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC...WITH SOME INDICATIONS THAT AN UPPER LOW COULD CUT OFF OVER THE CENTRAL APPS/MID ATLANTIC. AT THE SURFACE...WEAK FRONTAL BOUNDARY APPEARS WILL SLIP SOUTH INTO OUR FORECAST AREA AND STALL THRU MON...WITH SUFFICIENT ATMOSPHERIC MOISTURE REMAINING OVER OUR FA. CHANCE TO GOOD CHANCE POPS CONTINUE TO APPEAR REASONABLE. SOME INDICATIONS BY MID WEEK THAT THE UPPER FLOW COULD BECOME LESS AMPLIFIED AND MORE ZONAL THOUGH THE MAIN UPPER FLOW STILL REMAINS TO OUR NORTH. THIS APPEARS WILL ALLOW THE UPPER TROUGH AXIS TO SHIFT EAST SOME...WITH EXPECTATIONS OF SURFACE BOUNDARY BECOMING DIFFUSE AND POSSIBLY OF SOME SLIGHTLY DRIER AIR ENTERING TUE INTO WED. TOO MUCH UNCERTAINTY THIS FAR OUT FOR THAT KIND OF DAY TO DAY DETAIL...BUT WILL TWEAK POPS DOWN JUST A TAD FOR TUE/WED...BUT STILL CHANCE. POSSIBILITIES OF ANOTHER FRONT APPROACHING LATE WED INTO THU. GENERALLY ACCEPTED A BLEND OF LATEST HPC AND MOS GUIDANCE THROUGH THE PERIOD. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... CONVERGENCE INTO A SURFACE TROUGH PLUS UPPER TROUGHING WILL HELP SUPPORT A CHANCE OF THUNDERSTORMS THROUGH THE TAF PERIOD. EXPECT GREATEST COVERAGE LATE THIS AFTERNOON AND POSSIBLY THROUGH MUCH OF TONIGHT ASSOCIATED WITH AN H5 SHORTWAVE TROUGH AND H85 JET. RADAR TRENDS WITH CONVECTION WELL UPSTREAM AND HRRR TRENDS WOULD SUGGEST THE MOST LIKELY THUNDERSTORM TIMING LATE THIS AFTERNOON AND EVENING. AN AREA OF WELL ORGANIZED THUNDERSTORMS MAY DEVELOP ASSOCIATED WITH THE UPPER-LEVEL SUPPORT AND AHEAD OF THE LOW- LEVEL JET. DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW-LEVEL JET MAY OCCUR DURING MUCH OF TONIGHT ALTHOUGH THERE IS UNCERTAINTY BECAUSE OF THE STABILIZING EFFECTS OF PREVIOUS CONVECTION. SHEAR ASSOCIATED WITH THE LOW-LEVEL JET MAY BE CLOSE TO MEETING THE LLWS CRITERIA LATE TONIGHT. EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF RESTRICTIONS THROUGH THE PERIOD IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS... AND PERIODS OF MORNING FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM FOR SCC003-009-011-017-025-027-037-039-055-057- 061-063-065-071-075-079-081-085. GA...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM FOR GAC033-073-181-189-245. && 77
Hazardous weather outlook, Jul 2, 10:12 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1012 AM EDT THU JUL 2 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 031415- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1012 AM EDT THU JUL 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND. EXCESSIVE RAIN IS POSSIBLE IN SHOWERS AND THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AND SATURDAY COULD POSSIBLY CONTAIN DAMAGING WINDS. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 2, 2:43 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU JUL 2 2015
SCZ025-026-021915-
SALUDA-EDGEFIELD-
243 PM EDT THU JUL 2 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...CENTRAL
SALUDA AND NORTH CENTRAL EDGEFIELD COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NINETY SIX
HISTORIC SITE...OR 13 MILES SOUTHEAST OF GREENWOOD...MOVING EAST AT
25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALUDA.
LAT...LON 3396 8201 3399 8199 3404 8195 3409 8192
3410 8189 3413 8188 3414 8166 3387 8168
3395 8207
TIME...MOT...LOC 1842Z 274DEG 21KT 3403 8200Special weather statement, Jul 2, 3:47 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT THU JUL 2 2015
GAZ040-063>065-SCZ018-020-025>027-030-022045-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-NEWBERRY-MCCORMICK-LEXINGTON-
SALUDA-EDGEFIELD-AIKEN-
347 PM EDT THU JUL 2 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL RICHMOND...
SOUTHEASTERN LINCOLN...MCDUFFIE...COLUMBIA...SOUTHEASTERN
MCCORMICK...AIKEN...SOUTHWESTERN LEXINGTON...SALUDA...SOUTHWESTERN
NEWBERRY AND EDGEFIELD COUNTIES...
AT 346 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES WEST OF SALUDA TO NEAR CAMAK...AND MOVING EAST
AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
BATESBURG...AUGUSTA...FORT GORDON...MARTINEZ...CLEARWATER...
BATESBURG-LEESVILLE...EDGEFIELD...SALUDA...HARLEM...JOHNSTON...NEW
ELLENTON...JACKSON...RIDGE SPRING AND LEESVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3365 8253 3365 8249 3370 8247 3398 8209
3396 8202 3413 8187 3379 8118 3329 8180
3342 8256 3357 8263
TIME...MOT...LOC 1946Z 274DEG 44KT 3401 8194 3351 8264
HCLocal storm report, Jul 2, 4:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 8 SW WHITMIRE 34.41N 81.71W
07/02/2015 NEWBERRY SC PUBLIC
HIGHWAY PATROL REPORTED TREES DOWN ALONG
I-26 NEAR MILE MARKER 63.
&&Local storm report, Jul 2, 4:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 8 NW NEWBERRY 34.37N 81.69W
07/02/2015 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG
JALAPA ROAD BETWEEN I-26 AND HIGHWAY 76.
&&Local storm report, Jul 2, 4:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT THU JUL 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 7 SSE WHITMIRE 34.41N 81.58W
07/02/2015 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR THE
INTERSECTION OF HIGHWAY 176 AND ROUTE 121.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:43 PM EDT | Special Weather Statement | CAE | Saluda | 32 min |
| Jul 2, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 65 min |
| Jul 2, 3:47 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, Saluda | 58 min |
| Jul 2, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 53 min |
| Jul 2, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 32 min |
| Jul 2, 4:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 1 more | 61 min |
| Jul 2, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Lexington, Orangeburg | 64 min |
| Jul 2, 5:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 63 min |
| Jul 2, 5:47 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.